Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, August 15, 2024

August 15, 2024 · NWS OUN · 15 events in 8 counties and zones

As a closed upper system strengthened and moved towards the Corn Belt, a trailing cold front pushed into portions of western and central Oklahoma during the afternoon and evening of the 15th. Multiple areas of convective activity emerged near and ahead of this feature, coincident with strong surface heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a closed upper system strengthened and moved towards the Corn Belt, a trailing cold front pushed into portions of western and central Oklahoma during the afternoon and evening of the 15th. Multiple areas of convective activity emerged near and ahead of this feature, coincident with strong surface heating. Marginal deep-layer wind shear promoted generally disorganized (multi-cell) storm modes. In addition to wind damage (downburst) events, a few reports of large hail were also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 15, 1:19 PM CST, 2 hours 41 minutes earlier. Its key messages:

  • Updated at 217 PM CDT Thu Aug 15 2024
  • Dangerous heat continues.
  • Slight risk for severe storms today and Friday.
  • Fire weather conditions increase late in the weekend.
Area forecast discussion, Aug 15, 1:19 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
219 PM CDT Thu Aug 15 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 217 PM CDT Thu Aug 15 2024

  - Dangerous heat continues.
  - Slight risk for severe storms today and Friday.
  - Fire weather conditions increase late in the weekend.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 217 PM CDT Thu Aug 15 2024

Satellite shows several areas of cu bubbling from north central OK
southwestward to parts of SW OK/western north TX with radar showing
a few showers/storms have already developed in NE OK early this
afternoon. Scattered showers/storms are expected to develop in the
fa in this corridor this afternoon and evening as heating continues
across the area. Severe storms will be possible late this afternoon
and evening with damaging downburst winds as the main concern
although some hail could also be possible. Locally heavy rain could
also be a concern, especially in those areas that have received
several inches of rain in the last 7 days. The potential for storms
and severe storms is expected to decrease/end later this evening
with the loss of heating.

The heat and high heat index values are expected again Friday with
heat index values of 105+ expected across all but parts of NW OK. A
heat advisory is now in effect from noon to 8 pm Friday. Will need
to keep an eye on heat index values Friday as portions of the area
(mainly eastern portions) could climb to 110+ Friday afternoon. If
it looks like this will occur, an upgrade to an excessive heat
warning will be needed.

Models show a sfc boundary across northern parts of the fa Friday
afternoon. Heating and this boundary will bring another chance for
storms Friday afternoon and evening with the potential once again
for severe storms. Damaging wind gusts will be the primary concern
on Friday.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 217 PM CDT Thu Aug 15 2024

Dangerous heat will continue to be the story over the weekend into
at least early next week. Heat index values of 105+ will likely be
common across much of the area over the weekend. Actual air
temperatures could also approach 110 degrees in SW parts of the fa
this weekend. The persistent high heat index values will mean that
at least a heat advisory will likely continue into early next week.

After today and Friday, the forecast will remain dry for most of the
area through early next week except for maybe some very low chances
near the KS/OK border during the overnight hours early next week.

With the persistent heat and not as much rain in SW parts of the fa,
vegetation continues to dry out in this area. The dry vegetation
along with lower humidities and hot temperatures could lead to
increasing fire weather concerns late this weekend into early next
week across parts of SW OK and western north TX.

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Thu Aug 15 2024

Scattered thunderstorms will form along a weak front from west
central to north central Oklahoma late this afternoon and drift
southward. VCTS has been included in these TAFs for the
isolated/scattered coverage. Otherwise VFR conditions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  99  77 101 /  40   0  10   0
Hobart OK         73 104  77 106 /  40   0   0   0
Wichita Falls TX  79 104  80 106 /  20   0   0   0
Gage OK           69 103  71 103 /  10  10  10   0
Ponca City OK     72  99  71  98 /  30  20  40  10
Durant OK         80 102  78 103 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ005>008-011>048-
     050>052.

     Heat Advisory from noon to 8 PM CDT Friday for OKZ006>008-
     011>013-017>048-050>052.

TX...Heat Advisory until 8 PM CDT this evening for TXZ083>090.

     Heat Advisory from noon to 8 PM CDT Friday for TXZ083>090.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...09
Hazardous weather outlook, Aug 15, 1:26 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
226 PM CDT Thu Aug 15 2024

OKZ004>048-050>052-TXZ083>090-161930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
226 PM CDT Thu Aug 15 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered thunderstorms are possible this afternoon and evening,
especially from north central and central Oklahoma southwestward
into southwest Oklahoma and western north Texas. Some of these
storms could become severe with damaging winds the primary concern
although hail could also be possible. Locally heavy rain will also
be possible.

The potential for severe storms is expected to end later this
evening.

.Heat...
Widespread 105 to 110-degree heat indices are expected across
much of Oklahoma and western-north Texas this afternoon and early
evening. A Heat Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered thunderstorm potential will return on Friday afternoon
and evening across northern Oklahoma. Once again, a few strong to
severe thunderstorms (with a wind risk) will be possible.

.Heat...
Dangerous temperatures and heat indices are expected to continue
through the weekend into early next week, especially across
southern Oklahoma and north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 15, 3:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Norman OK
414 PM CDT Thu Aug 15 2024

OKZ014-016-152145-
Roger Mills OK-Custer OK-
414 PM CDT Thu Aug 15 2024

...A strong thunderstorm will impact portions of east central Roger
Mills and northwestern Custer Counties through 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moorewood, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hammon, Butler, Strong City, Moorewood, and Foss Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3560 9962 3581 9956 3581 9888 3558 9899
TIME...MOT...LOC 2114Z 276DEG 10KT 3570 9940

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ware
Special weather statement, Aug 15, 3:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
445 PM CDT Thu Aug 15 2024

OKZ014-016-152215-
Roger Mills OK-Custer OK-
445 PM CDT Thu Aug 15 2024

...A strong thunderstorm will impact portions of east central Roger
Mills and northwestern Custer Counties through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Moorewood, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hammon, Butler, Moorewood, and Foss Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3560 9953 3581 9950 3581 9908 3559 9911
TIME...MOT...LOC 2143Z 276DEG 9KT 3574 9924

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ware
Special weather statement, Aug 15, 4:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
500 PM CDT Thu Aug 15 2024

TXZ085-086-152230-
Wichita TX-Wilbarger TX-
500 PM CDT Thu Aug 15 2024

...A strong thunderstorm will impact portions of southwestern Wichita
and southeastern Wilbarger Counties through 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Electra, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Electra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 9904 3401 9904 3402 9884 3384 9884
TIME...MOT...LOC 2200Z 276DEG 9KT 3392 9897

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ware

The radar

The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
August 15, 4:00 PM CST
Where
Caddo County, 4 mi W of Stecker
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.960, -98.391

Social media images showing multiple wooden power poles snapped and a large tree limb blown down. Time is radar estimated and location is approximate.

Thunderstorm Wind, Canadian

When
August 15, 4:35 PM CST
Where
Canadian County, 4.48 mi WNW of El Reno
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.548, -98.037

El Reno (ELRE) Mesonet observation.

Hail, Garfield

When
August 15, 4:50 PM CST to 4:55 PM CST
Where
Garfield County, 3 mi W of Drummond
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
36.300, -98.094

Hail size increased from golf ball to near tennis ball between 1650-1655 LST. Report relayed by emergency management.

Hail, Comanche

When
August 15, 5:02 PM CST
Where
Comanche County, 0.89 mi E of Lake Ellsworth Dam
Measured
0.75 in hail
Reported by
Public
Coordinates
34.789, -98.354

MPing report.

Thunderstorm Wind, Caddo

When
August 15, 5:15 PM CST
Where
Caddo County, 6.91 mi W of Hinton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.484, -98.481

Hinton (HINT) Mesonet observation.

Hail, Comanche

When
August 15, 5:25 PM CST
Where
Comanche County, 1.02 mi WSW of Lake Ellsworth Dam
Measured
1 in hail
Reported by
Public
Coordinates
34.786, -98.387

Thunderstorm Wind, Grady

When
August 15, 5:30 PM CST
Where
Grady County, 2.75 mi SSW of Minco
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.272, -97.956

Minco (MINC) Mesonet observation.

Thunderstorm Wind, Grady

When
August 15, 5:35 PM CST
Where
Grady County, 2.75 mi SSW of Minco
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.272, -97.956

Minco (MINC) Mesonet observation.

Thunderstorm Wind, Grady

When
August 15, 5:50 PM CST
Where
Grady County, 2.75 mi SSW of Minco
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.272, -97.956

Minco (MINC) Mesonet observation.

Hail, Grady

When
August 15, 6:03 PM CST
Where
Grady County, 0.04 mi NE of Amber
Measured
1 in hail
Reported by
Public
Coordinates
35.160, -97.879

MPing report.

Thunderstorm Wind, Grady

When
August 15, 6:05 PM CST
Where
Grady County, 0.5 mi E of Amber
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.159, -97.871

Relayed image showing a large metal barn blown off of its foundation and damaged. Time is radar estimated.

Thunderstorm Wind, Garfield

When
August 15, 7:00 PM CST
Where
Garfield County, 4.21 mi SE of Hayward
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.233, -97.461

Relayed image showing roof damage to a house and a barn. Time is radar estimated.

Thunderstorm Wind, Logan

When
August 15, 7:55 PM CST
Where
Logan County, Coyle
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.950, -97.240

Relayed image showing significant thunderstorm wind damage to a large metal machine shed. Report relayed by emergency management. Time is radar estimated.

Thunderstorm Wind, Tillman

When
August 15, 9:00 PM CST
Where
Tillman County, 3.12 mi WNW of Grandfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.239, -98.743

Grandfield (GRA2) Mesonet observation.

Hail, Payne

When
August 15, 10:15 PM CST
Where
Payne County, 5 mi SSE of Stillwater
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.053, -97.026

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208319, 1205681, 1208326, 1208328, 1205682, 1208333, 1205683, 1205684, 1205685, 1208336, 1208340, 1208356, 1208357, 1205686, 1208358.